Return to Index
(Acute Adrenocortical Insufficiency)
Adrenal crisis is a life-threatening condition. It is caused by a deficiency of a hormone called cortisol. Cortisol helps to keep the body in balance with influence over blood glucose levels, immune system, blood pressure, and more.
Cortisol is made in the adrenal glands which sit just above the kidney. However, the pituitary gland, which sits just below the brain, regulates how much cotrisol should be made.
|Copyright © Nucleus Medical Media, Inc.|
|Copyright © Nucleus Medical Media, Inc.|
Adrenal crisis may be caused by:
- Rapid withdrawal from steroid therapy
- Sepsis—a bloodstream infection
- Surgical stress
- Major illness, such as a heart attack, stroke, or pulmonary embolism
- Injury to the adrenal gland or surgical removal of adrenal gland
- Damage to pituitary gland from hemorrhage (bleeding), infarction, surgery, or trauma
- Thyroid hormone replacement in someone with adrenal insufficiency
Factors that may increase your chance of adrenal crisis include:
Adrenal crisis may cause:
- Feeling excessively tired
- Nausea and vomiting
- Loss of appetite
- Weight loss
- Abdominal pain
- High or low body temperature
You will be asked about your symptoms and medical history. A physical exam will be done. If the doctor suspects an adrenal crisis, the diagnosis will be confirmed through blood tests to look for abnormal levels of hormones, electrolytes, and blood sugar.
Adrenal crisis is a very serious and potentially life threatening. People with adrenal crisis require immediate medical care.
Talk with your doctor about the best treatment plan for you. Treatment will include the following:
Almost all people with adrenal crisis are dehydrated. Large amount of fluids containing sodium and other electrolytes will be needed.
Glucocorticoid replacement is needed in an adrenal crisis. If you are vomiting or unconscious, these medications will be given by injection or through an IV.
To help reduce your chance of an adrenal crisis:
- See your doctor if you are always tired, feel weak, or have had unexplained weight loss. Your doctor can test for a shortage of adrenal hormones. Early diagnosis and treatment may prevent a crisis.
- If you take steroids, learn how to increase your dose if you become ill. Do not stop these medications without talking to your doctor.
- If you have adrenal gland problems and become ill, seek emergency medical care right away.
- If you have adrenal gland problems, make sure you have a steroid injection with you at all times. Ensure that you and those around you know how to give the injection.
- If you have adrenal insufficiency, carry a medical ID card. Wear a bracelet that tells emergency workers about your problem.
American Association of Clinical Endocrinologists
National Institute of Diabetes and Digestive and Kidney Diseases
Canadian Association of Emergency Physicians
Canadian Institute for Health Information
Adrenal crisis causes death in some people treated with hGH. National Institute of Diabetes and Digestive and Kidney Diseases website. Available at: http://www.niddk.nih.gov/health-information/health-topics/endocrine/national-hormone-pituitary-program/Pages/health-alert-hGH.aspx. Updated September 2012. Accessed May 5, 2016.
Adrenal insufficiency and Addison's disease. National Institute of Diabetes and Digestive and Kidney Diseases website. Available at: http://www.niddk.nih.gov/health-information/health-topics/endocrine/adrenal-insufficiency-addisons-disease/Pages/fact-sheet.aspx. Updated May 2014. Accessed May 5, 2016.
Adrenal insufficiency in adults. EBSCO DynaMed Plus website. Available at: http://www.dynamed.com/topics/dmp~AN~T116703/Adrenal-insufficiency-in-adults. Updated December 29, 2015. Accessed September 27, 2016.
Omori K, Nomura K, Shimizu S, Omori N, Takano K. Risk factors for adrenal crisis in patients with adrenal insufficiency. Endocrine J. 2003;50(6):745-752.
Thomas Z. An update on the diagnosis of adrenal insufficiency and the use of corticotherapy in critical illness. Ann Pharmacotherapy. 2007:41(9):1456-1465
Todd GRG, Acerini CL, Ross-Russell R, et al. Survey of adrenal crisis associated with inhaled corticosteroids in the United Kingdom. Arch. Dis Child. 2002;87(6):457-461.
- Reviewer: Kim Carmichael, MD
- Review Date: 05/2016
- Update Date: 05/05/2016